Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 9:04 AM EST for Rockbridge County, City of Lexington, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 9:04 AM EST (14:04 UTC)
- Expired
- Jan 8, 1998, 3:05 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 081405 FFWRNK VAC163-530-678-082005- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 904 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 305 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WESTCENTRAL VIRGINIA ...ROCKBRIDGE COUNTY IN WESTCENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AT 900 AM ROCKBRIGE COUNTY OFFICIALS INDICATED ROUTE 39 FLOODED BY HAYS CREEK. IN ADDITION THE MAURY RIVER AT ROCKBRIDGE BATHS WAS AT FLOOD STAGE AND CONTINUING TO RISE. WITH ADDITIONAL RUNOFF FROM THE VERY HEAVY RAIN OF EARLIER AND OCCASIONAL LIGHT TO MODERATE RAIN TO CONTINUE TODAY... MINOR FLOODING OF THE MAURY WILL CONTINUE. OTHER SMALL RIVERS AND STREAMS ARE ALSO LIKELY TO EXCEED BANKFULL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW JYOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:45 AM EST, 6 hours 19 minutes earlier.
Area forecast discussion, Jan 8, 2:45 AM EST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 AM EST THU JAN 8 1998 NO TIME TO LOOK AT MODELS IN DEPTH THIS MORN OR GET ANY GOOD THOUGHTS TOGETHER. THIS BAND OF HEAVY RAIN/TSTMS IS MOVING EAST AT AN ACCELERATING CLIP. SHUD BE OUT OF MY CWA BY SUNRISE. HOWEVER...MORE SHOWERS AND TSTMS LIKELY AGAIN TODAY AHEAD OF THE FRONT...ESP IF WE GET SOME HEATING. ETA AND NGM SHOWING VERY UNSTABLE AIR SWINGING UP AHEAD OF THE FRONT...WHILE ALOFT MODELS DIFFER ON TIMING OF THE JET. IF THINGS COME TOGETHER THO IT COULD GET UGLY. DO NOT HAVE A PROBLEM LEAVING WATCHES UP TODAY...ESP WHERE FLOODING HAS OCCURRED THIS MORNING. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 12:54 AM EST | Severe Thunderstorm Warning | RNK | Carroll | 46 min |
| Jan 8, 1:31 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 2 hr |
| Jan 8, 2:18 AM EST | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jan 8, 3:29 AM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Alleghany, City of Covington | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | City of Lexington | 2 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | City of Buena Vista | 6 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 3 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | City of Lexington | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.